Alert archive / Oklahoma / Flash Flood Warnings in 1999

Flash Flood Warning 13, NWS Norman, OK

April 21, 1999Garfield County, Major County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 21, 1999, 8:24 PM CDT for Garfield County, Major County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 21, 1999, 8:24 PM CDT (01:24 UTC)
Expired
Apr 21, 1999, 11:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 40 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1999-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1999-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOUN 220128
FFWOKC
OKC047-093-220430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT WED APR 21 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARFIELD COUNTY IN NORTHWEST OKLAHOMA
  EASTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1130 PM CDT

* AT 824 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
  THUNDERSTORMS ACROSS EASTERN MAJOR AND MOST OF GARFIELD COUNTIES. 
  THESE STORMS WERE PRODUCING TORRENTIAL RAINFALL AT THE RATE OF 1 
  TO 2 INCHES PER HOUR.  RADAR ESTIMATES INDICATE UP TO 3 TO 4 INCHES
  OF RAIN HAVE ALREADY FALLEN ACROSS PARTS OF NORTHERN GARFIELD
  COUNTY.

* LOCATIONS IN THE WARNING INCLUDE AMES...BRECKENRIDGE...CARRIER...
  COVINGTON...DOUGLAS...DRUMMOND...ENID...FAIRMONT...GARBER...
  HUNTER...ISABELLA...KREMLIN...LAHOMA...MENO...RINGWOOD AND WAUKOMIS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE W>ATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3640 9841 3617 9846 3621 9748 3660 9748
          3659 9789
 MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 3:30 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Apr 21, 3:30 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED APR 21 1999

SPECIAL 18Z OUN SOUNDING ILLUSTRATES MAIN LIMITING FACTOR FOR
CONVECTION.  STRONG CAP REMAINS IN PLACE EVEN THOUGH ONE SHORT WAVE
IS ROTATING INTO THE CENTRAL PLAINS THIS AFTERNOON. WEAK COLD FRONT
TRAILS FROM LOW IN NORTHERN KANSAS SOUTHWEST INTO EXTREME NORTHWEST
OKLAHOMA AND NORTHERN TEXAS PANHANDLE....WHILE DRYLINE LIES FROM
INTERSECTION WITH FRONT NEAR KANSAS LINE THROUGH WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

BEST CHANCES FOR STORMS FIRST PERIOD WILL BE IN NORTH WHERE CAPPING
IS WEAKER AND LOW-LEVEL BOUNDARIES CAN PROVIDE CONVERGENCE.  THOUGH
IN WINDS IN MOIST SECTOR ARE VEERED THIS AFTERNOON...EXPECT WINDS TO
BACK DURING THE EVENING AS MIXING DECREASES WITH LOSS OF HEATING AND
NEXT SHORT WAVE DIGS INTO WESTERN U.S. TROUGH. THIS SCENARIO SEEMS
WELL DEPICTED BY OU/CAPS ARPS MODEL.  ARPS AND OTHER MODELS DO
FORECAST SOME COOLING (LIKELY OVERDONE) OF CAP TONIGHT WHICH IS IN
PART SUPPORTED BY COOLER MID-LEVEL TEMPERATURES IN UPSTREAM RAOB
DATA.  THIS COOLING COMBINED WITH ANOTHER SHORT WAVE MOVING INTO THE
REGION TOWARD MORNING SUGGESTS OVERNIGHT CONVECTIVE POTENTIAL WILL
BE NON-ZERO...BUT NOT HIGH.  SOME POTENTIAL ALSO EXISTS FOR ELEVATED
CONVECTION GIVEN VERY STEEP MID-LEVEL LAPSE RATES. HOWEVER...STILL
BELIEVE BEST EVIDENCE ARGUES AGAINST MANY STORMS FIRST ONE TO TWO
PERIODS SO WILL LOWER POPS TO THE 10-30 PERCENT RANGE.

STEEP LAPSE RATES AND SLOWLY INCREASING DEW POINTS WILL YIELD STRONG
INSTABILITY THE NEXT COUPLE OF DAYS. WIND SHEAR WILL ALSO BE
SUFFICIENT FOR SEVERE STORMS WITH THE CAP REMAINING THE MAIN
LIMITING FACTOR.  EXPECT FRONT TO THE NORTH TO GRADUALLY EASE
SOUTHWARD WITH EACH WAVE PASSAGE WHILE DRYLINE ALSO REMAINS IN THE
VICINITY. THIS SCENARIO ARGUES FOR GRADUALLY INCREASING
POPS...ESPECIALLY FRIDAY INTO WEEKEND AS FRONT MOVES THROUGH AREA
THEN HANGS UP SOUTH OF RED RIVER.  ..DA..

PRELIM NUMBERS FOLLOW:

FCSTID = 16
OKC   63  80  61  72 /  20  20  30  40
HBR   58  83  55  73 /  20  30  30  40
SPS   62  87  62  78 /  20  20  20  40
GAG   55  75  47  63 /  30  20  30  40
PNC   60  77  55  69 /  30  30  40  50
2DUA   64  80  64  79 /  10  10  20  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 21, 3:50 PM CDT, 4 hours 34 minutes before
OKZ004>048-050>052-TXZ083>090-220100-

THUNDERSTORM OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED APR 21 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT TONIGHT ACROSS CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.  THE SLIGHT RISK AREA IS NORTH AND WEST OF A LINE FROM
CHANDLER...TO OKLAHOMA CITY...TO WICHITA FALLS...TO ARCHER
CITY.

DISCUSSION...A DRYLINE REMAINED NEARLY STATIONARY AT MID AFTERNOON
FROM ALVA...TO CLINTON...TO ALTUS...TO SEYMOUR.  TO THE EAST OF THE
DRYLINE...THE ATMOSPHERE WAS VERY UNSTABLE OVER MUCH OF OKLAHOMA AND
WESTERN NORTH TEXAS WITH CAPE VALUES IN EXCESS OF 3000 J/KG.
HOWEVER...THE ATMOSPHERE ALSO REMAINS STRONGLY CAPPED ACROSS THE
AREA AND LOW LEVEL CONVERGENCE ALONG THE DRYLINE HAS NOT INCREASED
MUCH DURING THE AFTERNOON.  WITH THE LACK OF STRONGER LOW LEVEL
CONVERGENCE NEAR THE DRYLINE...IT APPEARS THAT THE CAP WILL BE VERY
DIFFICULT...IF NOT IMPOSSIBLE...TO BREAK ACROSS THE AREA THIS
EVENING AND TONIGHT.

AS A RESULT...THE RISK OF SEVERE THUNDERSTORMS HAS DECREASED ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS.  DESPITE THE NEGATIVE FACTORS
REGARDING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT...AREAS OF
LOCALIZED STRONGER CONVERGENCE MAY STILL LEAD TO THUNDERSTORM DEVELOPMENT
ALONG THE DRYLINE AROUND THE TIME OF MAXIMUM HEATING THIS
AFTERNOON...BETWEEN ABOUT 5 AND 7 PM.  THE AREAS MOST AT RISK FOR
THIS ARE IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...AND IN
NORTH CENTRAL OKLAHOMA WHERE THE CAP WILL BE SLIGHTLY WEAKER.

IF THUNDERSTORMS CAN DEVELOP...THEY WILL LIKELY BECOME SEVERE
RAPIDLY WITH THE STORNG INSTABILITY PRESENT AND ADEQUATE VERTICAL
WIND SHEAR PROFILES.  THE MAIN THREAT WITH ANY STORMS WHICH DO
DEVELOP WILL BE VERY LARGE HAIL AND DAMAGING WIND.  HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT.  AREAL COVERAGE OF ANY STORMS
WILL ALSO LIKELY BE QUITE SMALL.

ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP AFTER MIDNIGHT TONIGHT IN
WESTERN OKLAHOMA AS ANOTHER UPPER LEVEL DISTURBANCE MOVES TOWARD TO
AREA.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN OKLAHOMA THIS
AFTERNOON AND TONIGHT...AND LATE THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

 MILLER
Special weather statement, Apr 21, 3:50 PM CDT, 4 hours 34 minutes before
OKZ004>048-050>052-TXZ083>090-220100-

THUNDERSTORM OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED APR 21 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT TONIGHT ACROSS CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.  THE SLIGHT RISK AREA IS NORTH AND WEST OF A LINE FROM
CHANDLER...TO OKLAHOMA CITY...TO WICHITA FALLS...TO ARCHER
CITY.

DISCUSSION...A DRYLINE REMAINED NEARLY STATIONARY AT MID AFTERNOON
FROM ALVA...TO CLINTON...TO ALTUS...TO SEYMOUR.  TO THE EAST OF THE
DRYLINE...THE ATMOSPHERE WAS VERY UNSTABLE OVER MUCH OF OKLAHOMA AND
WESTERN NORTH TEXAS WITH CAPE VALUES IN EXCESS OF 3000 J/KG.
HOWEVER...THE ATMOSPHERE ALSO REMAINS STRONGLY CAPPED ACROSS THE
AREA AND LOW LEVEL CONVERGENCE ALONG THE DRYLINE HAS NOT INCREASED
MUCH DURING THE AFTERNOON.  WITH THE LACK OF STRONGER LOW LEVEL
CONVERGENCE NEAR THE DRYLINE...IT APPEARS THAT THE CAP WILL BE VERY
DIFFICULT...IF NOT IMPOSSIBLE...TO BREAK ACROSS THE AREA THIS
EVENING AND TONIGHT.

AS A RESULT...THE RISK OF SEVERE THUNDERSTORMS HAS DECREASED ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS.  DESPITE THE NEGATIVE FACTORS
REGARDING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT...AREAS OF
LOCALIZED STRONGER CONVERGENCE MAY STILL LEAD TO THUNDERSTORM DEVELOPMENT
ALONG THE DRYLINE AROUND THE TIME OF MAXIMUM HEATING THIS
AFTERNOON...BETWEEN ABOUT 5 AND 7 PM.  THE AREAS MOST AT RISK FOR
THIS ARE IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...AND IN
NORTH CENTRAL OKLAHOMA WHERE THE CAP WILL BE SLIGHTLY WEAKER.

IF THUNDERSTORMS CAN DEVELOP...THEY WILL LIKELY BECOME SEVERE
RAPIDLY WITH THE STORNG INSTABILITY PRESENT AND ADEQUATE VERTICAL
WIND SHEAR PROFILES.  THE MAIN THREAT WITH ANY STORMS WHICH DO
DEVELOP WILL BE VERY LARGE HAIL AND DAMAGING WIND.  HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT.  AREAL COVERAGE OF ANY STORMS
WILL ALSO LIKELY BE QUITE SMALL.

ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP AFTER MIDNIGHT TONIGHT IN
WESTERN OKLAHOMA AS ANOTHER UPPER LEVEL DISTURBANCE MOVES TOWARD TO
AREA.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN OKLAHOMA THIS
AFTERNOON AND TONIGHT...AND LATE THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

 MILLER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:09 PM CDTTornado WarningOUNGarfield, Grant36 min
Apr 21, 7:20 PM CDTSevere Thunderstorm WarningOUNBlaine, Major40 min
Apr 21, 7:41 PM CDTTornado WarningOUNGarfield, Grant49 min
Apr 21, 7:57 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major48 min
Apr 21, 7:57 PM CDTSevere Thunderstorm WarningOUNCuster48 min
Apr 21, 8:29 PM CDTTornado WarningOUNGarfield, Noble46 min
Apr 21, 8:42 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major48 min
Apr 21, 8:57 PM CDTSevere Thunderstorm WarningOUNDewey48 min
Apr 21, 9:06 PM CDTSevere Thunderstorm WarningOUNCuster39 min
Apr 21, 9:10 PM CDTTornado WarningOUNKay, Noble35 min
Apr 21, 9:20 PM CDTTornado WarningOUNGarfield25 min
Apr 21, 9:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey49 min
Apr 21, 9:26 PM CDTSevere Thunderstorm WarningOUNKingfisher49 min
Apr 21, 9:43 PM CDTSevere Thunderstorm WarningOUNNoble32 min
Apr 21, 9:52 PM CDTSevere Thunderstorm WarningOUNGarfield53 min
Apr 21, 10:05 PM CDTTornado WarningOUNNoble25 min
Apr 21, 10:10 PM CDTTornado WarningOUNKingfisher35 min
Apr 21, 10:15 PM CDTSevere Thunderstorm WarningOUNBlaine30 min
Apr 21, 10:30 PM CDTSevere Thunderstorm WarningOUNLogan45 min
Apr 21, 10:37 PM CDTSevere Thunderstorm WarningOUNNoble, Payne38 min
Apr 21, 10:43 PM CDTSevere Thunderstorm WarningOUNKingfisher32 min
Apr 21, 11:12 PM CDTSevere Thunderstorm WarningOUNNoble, Payne63 min
Apr 21, 11:22 PM CDTSevere Thunderstorm WarningOUNBlaine, Major53 min
Apr 22, 1:15 AM CDTSevere Thunderstorm WarningOUNMajor, Woods30 min
Apr 22, 1:44 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods46 min
Apr 22, 2:31 AM CDTSevere Thunderstorm WarningOUNAlfalfa44 min
Apr 22, 3:12 AM CDTSevere Thunderstorm WarningOUNGrant48 min

Nearby

Flash Flood Warnings in Oklahoma, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.